EconPapers    
Economics at your fingertips  
 

Computational Complexity and Tort Deterrence

Joshua Teitelbaum

The Journal of Legal Studies, 2022, vol. 51, issue 2, 249 - 288

Abstract: Standard formulations of the economic model of tort deterrence constitute the injurer as the unboundedly rational bad man. Unbounded rationality implies that the injurer can always compute the solution to his caretaking problem. This in turn implies that optimal liability rules can provide robust deterrence, for they can always induce the injurer to take socially optimal care. In this paper I examine the computational complexity of the injurer’s caretaking problem. I show that the injurer’s problem is computationally tractable when the precaution set is unidimensional or convex but that it is computationally intractable when the precaution set is multidimensional and discrete. One implication is that the standard assumptions of unidimensional and convex care, though seemingly innocuous, are pivotal to ensuring that tort law can provide robust deterrence. It is therefore important to recognize situations with multidimensional discrete care, where robust tort deterrence may not be possible.

Date: 2022
References: Add references at CitEc
Citations:

Downloads: (external link)
http://dx.doi.org/10.1086/718806 (application/pdf)
http://dx.doi.org/10.1086/718806 (text/html)
Access to the online full text or PDF requires a subscription.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ucp:jlstud:doi:10.1086/718806

Access Statistics for this article

More articles in The Journal of Legal Studies from University of Chicago Press
Bibliographic data for series maintained by Journals Division ().

 
Page updated 2025-03-20
Handle: RePEc:ucp:jlstud:doi:10.1086/718806